Statins (3-hydroxy-3-methylglutaryl coenzyme A [HMG-CoA] reductase inhibitors) are medications taken by patients at high risk of cardiovascular disease, for whom physical activity is an important part of behavioral treatment recommendations. However, statins are also linked to muscle symptoms and fatigue, which may lead to reduced physical activity.
Lee and colleagues,1 studying several thousand men 65 years and older, found that activity declined more among those who had recently initiated statin therapy than among statin nonusers. Statin activity in these new statin users had been comparable to nonusers before statin use was initiated. Those receiving statins engaged in modestly less moderate and vigorous physical activity (on the order of 10%, or 40 minutes less a week by accelerometry). They also engaged in more sedentary behavior. This carries its own adverse cardiovascular risk, independent of moderate and vigorous activity.2
Golomb BA. Statins and Activity: Proceed With Caution. JAMA Intern Med. 2014;174(8):1270–1272. doi:10.1001/jamainternmed.2013.14543
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: